Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Tucson, AZ

August 2, 2013Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2013, 1:28 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 1:28 PM MST (20:28 UTC)
Expired
Aug 2, 2013, 3:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WGUS55 KTWC 022028
FFWTWC
AZC003-022230-
/O.NEW.KTWC.FF.W.0031.130802T2028Z-130802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
128 PM MST FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 121 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR TOMBSTONE...OR 18 MILES NORTHEAST OF SIERRA VISTA...MOVING
  EAST AT 5 MPH.

WEATHER RADAR ESTIMATES THAT BETWEEN 1.50 AND 2.50 INCHES OF RAIN 
HAS FALLEN OVER THE WALNUT GULCH AREAS NEAR TOMBSTONE. THIS RAINFALL 
RUNOFF WILL QUICKLY DRAIN INTO NORMALLY DRY WASHES...RESULTING IN 
FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008

$$
2 follow-up statements
367 
WGUS75 KTWC 022111
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI AUG 2 2013

AZC003-022230-
/O.CON.KTWC.FF.W.0031.000000T0000Z-130802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
211 PM MST FRI AUG 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PRODUCED BETWEEN 2.00 AND 2.50 INCHES OF 
RAIN OVER WALNUT GULCH NEAR TOMBSTONE IN CENTRAL COCHISE COUNTY HAS 
WEAKENED. HOWEVER...RAINFALL RUNOFF WILL CONTINUE TO RAPIDLY DRAIN 
INTO WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS RESULTING IN 
FLASH FLOODING.

LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008

$$
289 
WGUS75 KTWC 022222
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST FRI AUG 2 2013

AZC003-022230-
/O.EXP.KTWC.FF.W.0031.000000T0000Z-130802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
322 PM MST FRI AUG 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR CENTRAL
COCHISE COUNTY...

THE HEAVY RAINFALL THAT HAD FALLEN NEAR TOMBSTONE HAS HAD AMPLE TIME 
TO DRAIN INTO NEARBY WASHES AND THE THREAT OF FLASH FLOODING HAS 
SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE 
COUNTY HAS BEEN ALLOWED TO EXPIRE AT 330 PM MST.

LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:40 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 8:40 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST FRI AUG 2 2013

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS
CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM
ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8
THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW
MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET
MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH
OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW
PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON
WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ
AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE
THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE
TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON.
PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY
AREAS SOUTHWEST AND WEST OF TUCSON.

&&

.PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS
THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE
OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN
DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL
KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD.
OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR
NORMAL READINGS.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING
AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY
TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY
DRIVEN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Aug 2, 11:08 AM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1108 AM MST FRI AUG 2 2013

AZZ507-513-021845-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1108 AM MST FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1145 AM MST...

AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR
HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA
AND WHETSTONE.

LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054
TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044
Special weather statement, Aug 2, 12:51 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1251 PM MST FRI AUG 2 2013

AZZ507-513-022030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1251 PM MST FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 130
PM MST...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOMBSTONE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3190 11002 3175 10988 3162 11006 3174 11018
TIME...MOT...LOC 1950Z 219DEG 5KT 3173 11006

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:08 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 2, 11:25 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 2, 11:47 AM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 11:54 AM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 2, 12:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 12:18 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 2, 12:51 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 2, 1:38 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 2, 1:42 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 2, 1:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 2, 1:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 2, 2:17 PM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 2:27 PM MSTSpecial Weather StatementTWCPima33 min
Aug 2, 3:10 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 2, 3:47 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 2, 3:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.